South Dakota, 2023

Tornado in South Dakota, May 6, 2023

May 6, 2023 · NWS UNR · 1 event in 1 county or zone

A boundary moving across southern Meade County produced a brief landspout tornado northeast of Ellsworth Air Force Base.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A boundary moving across southern Meade County produced a brief landspout tornado northeast of Ellsworth Air Force Base.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 4:25 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, May 6, 4:25 PM MST, 2 hours 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
525 PM MDT Sat May 6 2023

.DISCUSSION...(This Evening Through Saturday)
Issued at 251 PM MDT Sat May 6 2023

Main forecast challenge in the near term is the potential for a few
strong to marginally severe storms this afternoon into the evening.
Ongoing showers/storms should continue to grow upscale as they
gradually shift northeastward over the next several hours. Locally
stronger updrafts in the vicinity of a stationary boundary
stretching northwest to southeast across the area could lead to
marginally severe hail or wind gusts later this afternoon. Daily
chances for showers and storms are anticipated through much of next
week.

Water vapor imagery this afternoon depicts a midlevel vorticity
maximum associated with last night/this morning's convection
settling into the central Dakotas, while a second wave approaches
the area from the southwest. This secondary wave is supporting
arcing, broken bands of convection from northern WY and southeastern
MT through southwestern SD. Near the intersection of a stationary
front and outflow from a lead cell across Meade County, a landspout
was observed earlier this afternoon. With convection filling in
along the length of the boundary and outflow accelerating
southeastward away from ongoing convection, the window for
landspouts is likely closing. Deep-layer shear and low-level SRH is
also likely maximized within this zone, which could support the
development of some at least transient rotating updrafts. MLCAPE of
500-1000 J/kg per SPC mesoanalysis fields, much of which is focused
in the hail growth zone, may suffice for marginally severe hail in
stronger updrafts, while increasing DCAPE later this afternoon could
support some stronger gusts, particularly south of the stationary
boundary across south central SD. As shower and storm activity ends
from southwest to northeast this evening, areas of fog may develop
in its wake as subsidence overspreads the region.

A qualitatively similar setup is expected tomorrow as another
shortwave crosses the region. Convective initiation is probable in
the late morning to early afternoon across northeastern WY and
western SD, with convection shifting eastward/northeastward thru the
afternoon hours. Slightly longer midlevel hodographs and weaker
large-scale ascent may allow for the organization and maintenance of
some discrete cells tomorrow afternoon. This is supported by the 12z
HREF, which depicts a few stronger UH tracks across northwestern SD
in the 21-00z time frame, consistent with the SPC's marginal risk.
Across southwestern portions of our area (mainly southern portions
of northeastern WY into far southwestern SD), elevated fire weather
conditions will be the primary concern owing to downslope
southwesterly flow and deep, dry boundary layers.

Unsettled conditions will persist over the next several days as
numerous shortwaves/vort maxima traverse the Rockies and Plains
within a broad western trof. Fairly good agreement among global
guidance and ensembles in the main trof ejecting toward the High
Plains in the late Wednesday to early Thursday time frame. However,
evolution thereafter remains somewhat uncertain. Nonetheless, well
above normal PWATs (200%+ in spots), persistent synoptic-scale
forcing for ascent, and likely slow storm/shower motions could
support locally heavy rainfall across northeastern WY and western SD
Wednesday through Thursday. Ensembles support this potential, with
EPS and GEFS both suggesting ~50% probabilities of 24-hour QPF
greater than or equal to 1" over much of the area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 521 PM MDT Sat May 6 2023

VFR conditions are generally expected through the forecast
period most places from NE WY into SW SD. MVFR-IFR cigs and patchy
fog will be possible across NW SD early Sunday morning as a cool
front sags south into the region. Otherwise, conds will improve
through Sunday, with more ISOLD-SCT SHRA/TS possible in the
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Sherburn
AVIATION...JC
Hazardous weather outlook, May 6, 9:28 AM MST, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1028 AM MDT Sat May 6 2023

SDZ013-014-026-030>032-042>044-046-047-049-072>074-071300-
Northern Meade Co Plains-Ziebach-Rapid City-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
1028 AM MDT Sat May 6 2023 /1128 AM CDT Sat May 6 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms across much of the area today
and into this evening. There is a marginal risk (level 1 of 5) of
severe thunderstorms this afternoon and early evening, meaning
that isolated severe storms are possible. Primary hazards include
large hail and strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern will lead to near daily chances for showers
and thunderstorms through the period. At this time, storms are
not expected to become severe Sunday or Monday, but cannot rule
out isolated strong storms with small hail and gusty winds during
the afternoon and early evening hours. A stronger upper level
system
mid to late week could bring some areas of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024-025-027>029-041-WYZ054>058-071-071300-
Harding-Perkins-Butte-Northern Black Hills-Northern Foot Hills-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Fall River-Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1028 AM MDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms across much of the area this
afternoon into early this evening. Severe thunderstorms are not
expected, but an isolated storm or two with small hail and gusty
winds is possible this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unsettled pattern will lead to near daily chances for showers
and thunderstorms through the period. At this time, storms are
not expected to become severe Sunday or Monday, but cannot rule
out isolated strong storms with small hail and gusty winds during
the afternoon and early evening hours. A stronger upper level
system mid to late week could bring some areas of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 6, 4:52 PM MST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT SAT MAY 06 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             10 NW IDEAL             43.66N 100.04W
05/06/2023  M0.88 INCH       TRIPP              SD   NWS EMPLOYEE

            MAINLY PEA TO DIME SIZE HAIL WITH A FEW NICKLES. WINDS
            ESTIMATED AT 30 MPH.

&&

CORRECTED SOURCE

JC
Local storm report, May 6, 5:15 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT SAT MAY 06 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
05/06/2023  M53 MPH          CAMPBELL           WY   MESONET

&&

JC
Special weather statement, May 6, 5:26 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT Sat May 6 2023

SDZ073-070100-
Southern Meade Co Plains SD-
626 PM MDT Sat May 6 2023

...A strong thunderstorm will impact portions of southwestern Meade
County through 700 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Bear Butte State Park, or 11 miles east of
Sturgis, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Meade
County, east of Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4440 10333 4449 10336 4451 10308 4434 10307
TIME...MOT...LOC 0026Z 270DEG 19KT 4443 10328

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JC
Local storm report, May 6, 5:27 PM MST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
627 PM MDT SAT MAY 06 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 E MIDLAND             44.08N 101.10W
05/06/2023  M0.88 INCH       HAAKON             SD   COCORAHS

            24-HOUR RAINFALL.

&&

JC
Local storm report, May 6, 6:42 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
742 PM MDT SAT MAY 06 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       5 NE MILESVILLE         44.51N 101.61W
05/06/2023  M1.35 INCH       HAAKON             SD   CO-OP OBSERVER

            24-HOUR RAINFALL.

&&

JC
Local storm report, May 6, 6:52 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT SAT MAY 06 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             3 N HAMILL              43.64N  99.68W
05/06/2023  M1.00 INCH       TRIPP              SD   TRAINED SPOTTER

&&

JC

The radar

The Rapid City radar (KUDX), 17 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Meade

When
May 6, 7:08 PM MST to 7:11 PM MST
Where
Meade County, 5.65 mi NE of Ellsworth Afb
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
NWS Employee
Coordinates
44.202, -103.012

A landspout tornado formed over rangeland northeast of Ellsworth Air Force Base. It did not cause damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyThe tornado archive for South Dakota, 2023Warnings in South Dakota, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101097.